SCIRP Mobile Website
Paper Submission

Why Us? >>

  • - Open Access
  • - Peer-reviewed
  • - Rapid publication
  • - Lifetime hosting
  • - Free indexing service
  • - Free promotion service
  • - More citations
  • - Search engine friendly

Free SCIRP Newsletters>>

Add your e-mail address to receive free newsletters from SCIRP.

 

Contact Us >>

WhatsApp  +86 18163351462(WhatsApp)
   
Paper Publishing WeChat
Book Publishing WeChat
(or Email:book@scirp.org)

Article citations

More>>

Eluwa, G.I., Badru, T. and Akpolgbe, K.J. (2012) Adverse Drug Reactions to Antiretroviral Therapy (ARVs): Incidence, Type and Risk Factors in Nigeria. BMC Clinical Pharmacology, 12, 14.
http://dx.doi.org/10.1186%2F1472-6904-12-14

has been cited by the following article:

  • TITLE: Serum Alanine Aminotransferase Elevations in HIV Positive Patients on Antiretroviral Therapy in Namibia

    AUTHORS: Lovis P. Shanyengana, Munyaradzi Mukesi, Berta E. van der Colf, Sylvester R. Moyo

    KEYWORDS: ARV, Toxicity, ALT, Namibia, Nevirapine, Efavirenz

    JOURNAL NAME: World Journal of AIDS, Vol.6 No.3, September 28, 2016

    ABSTRACT: Elevated alanine aminotransferase (ALT) levels in Human Immunodeficiency Virus (HIV) infected people is a major concern in the world and especially in Africa. It may lead to liver failure and even death. Certain antiretroviral (ARV) drugs, such as nevirapine and efavirenz, are known to cause toxicity. Other causes of elevated ALT are viral hepatitis, the HIV virus itself and other drugs such as anti-tuberculosis drugs and alcoholism. The study aimed at determining the prevalence of elevated ALT levels in HIV positive patients on antiretroviral therapy during the period 2013 to 2014. This was a retrospective study which included 267 patient records from Katutura and Windhoek Central hospitals in Windhoek, Namibia. The subjects’ ages ranged from 21 to 82 years. The patients enrolled were on the first line treatment and their ALT levels were recorded at each monitoring period. ALT levels, viral hepatitis results and the antiretroviral therapy (ART) regimen were the most important aspects included in the study. Out of 267 patients, 18% had ALT elevation associated with grade 1 to 4 toxicity levels. The study found that 1.4% of patients developed severe liver toxicity (grade 3 and 4 toxicity). Toxicity occurred throughout the treatment period but was the highest at six months of treatment. Patients on nevirapine based regimens had lower toxicity compared to those receiving efavirenz based regimens. Patients who had HIV and viral hepatitis co-infection had high toxicity although the study found no severe hepatotoxicity in these patients.